Florida, 2007

Hail in Florida, May 4, 2007

May 4, 2007 · NWS MFL · 1 event in 1 county or zone

Thunderstorms producing large hail affected Glades County for the second day in a row.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Thunderstorms producing large hail affected Glades County for the second day in a row.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 4, 2:43 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, May 4, 2:43 PM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
343 PM EDT FRI MAY 4 2007

.DISCUSSION...CONVECTION HAS BEEN SLOW TO DEVELOP TODAY COMPARED
TO YESTERDAY DUE TO SLIGHTLY MORE STABLE CONDITIONS. STILL...FULL
SUN HAS ALLOWED TEMPERATURES TO SOAR ACROSS INTERIOR AREAS WITH
LOWER 90S NOW COMMON...EVEN 94F AT LA BELLE CURRENTLY. SO STILL AM
ANTICIPATING MORE CONVECTION TO DEVELOP...BUT MAINLY INTERIOR
AREAS AS THE GULF AND ATLANTIC SEA BREEZES CONTINUE TO PROGRESS
INLAND. SO WILL TREND POPS DOWN ALONG THE COAST BUT MAINTAIN
CHANCE POPS INLAND. WE WILL CONTINUE TO DEPICT THE STRONG STORM
POTENTIAL...BUT CUT THIS BACK ONLY TO INTERIOR SOUTH FL GIVEN THE
STEADY PROGRESSION OF THE EAST COAST SEA BREEZE.

FOR TONIGHT...AFTER CONVECTION DIES AFTER DARK...EXPECT MOSTLY CLEAR
SKIES ALONG WITH LIGHT WINDS. THIS COULD LEAD TO PATCHY FOG ACROSS
INTERIOR AREAS. LOWS WILL RANGE FROM THE 60S INLAND TO THE LOW/MID
70S ALONG THE COASTS.

SAT AND SUN...THE WEATHER PATTERN WILL REMAIN FAIRLY UNCHANGED WITH
NO SIGNIFICANT CHANGES. SEE NO SHORTWAVES OF INTEREST...SO WILL
FOLLOW PERSISTENCE FROM WHAT HAS SO FAR OCCURRED TODAY AND EXPECTED
FOR THE REST OF THE AFTERNOON...THAT IS DRY MORNINGS WITH
CONVECTION DEVELOPING EACH AFTERNOON AND FOCUSING ACROSS INTERIOR
AREAS.

A CHANGE IN THE WEATHER COMES SUNDAY NIGHT INTO MONDAY AS A BACK DOOR
COLD FRONT MOVES ACROSS THE AREA THEN. TIMING IS SOMEWHAT
UNCERTAIN...WITH THE GFS FASTER IN BRINGING IT THROUGH SUN NIGHT AND
THE NAM SHOWING MONDAY. BOTH MODELS SHOW WINDS INCREASING
SUBSTANTIALLY BEHIND THE FRONT AND WITH SLIGHTLY INCREASING
MOISTURE...LOOKS TO BE GOOD CONVERGENCE ALONG IT SO WILL INCREASE
POPS TO CHANCE SUN NIGHT ALONG THE ENTIRE ATLANTIC COAST...AND WILL
CONTINUE THIS THROUGH MON MORNING.

MADE NO CHANGES TO THE EXTENDED FCST. COOLER AND LESS HUMID AIR WILL
MOVE INTO THE AREA BEHIND THE COLD FRONT ALONG WITH DRY CONDITIONS
EXPECTED.

&&

.AVIATION...WHILE AFTERNOON CONVECTION IS JUST STARTING LATER THIS
AFTERNOON...THE EAST COAST TERMINALS WILL LIKELY REMAIN UNDER VFR
CONDITIONS THROUGH THE LATE AFTERNOON AND EVENING HOURS. WHILE THE
ONSET OF THE SEA BREEZE WAS DELAYED EARLIER TODAY...RECENT SATELLITE
IMAGERY INDICATES IT IS ESTABLISHED OVER THE EAST COAST AND SHOULD
HELP TO CONTAIN THE CONVECTION TO THE INTERIOR REGIONS OF SOUTH
FLORIDA. FOR APF...HOWEVER...THE WEST COAST SEA BREEZE HAS BEEN
WEAKER TODAY ALLOWING AFTERNOON CONVECTION TO AFFECT WESTERN COLLIER
COUNTY. SO FOR APF THERE MAY BE LIMITED PERIODS OF MVFR CONDITIONS
AND VICINITY SHOWERS OR THUNDERSTORM FOR THE LATE AFTERNOON AND
EARLY EVENING.

&&

.MARINE...TRANQUIL MARINE CONDITIONS WILL CHANGE ABRUPTLY SUNDAY
NIGHT INTO MONDAY AS A BACK DOOR COLD FRONT MOVES ACROSS THE AREA
FROM THE NORTHEAST. GFS SHOWS A MARKED INCREASE IN WINDS AS THIS
BOUNDARY MOVES ACROSS THE AREA...WITH WINDS OF 25-30 KT. CUT THIS
DOWN A BIT BUT STILL WINDS TO AT LEAST 20 KNOTS LOOKS LIKELY SUN
NIGHT/EARLY MONDAY. THEN ANOTHER CONCERN WILL NOT BE ONLY BUILDING
SEAS IN THE GULF STREAM FROM NORTHERLY FLOW...BUT ALSO SWELLS THAT
COULD BE GENERATED AS LOW PRESSURE STRENGTHENS OFF THE CAROLINA
COAST AND REMAINS NEARLY STATIONARY. OF COURSE...PLACEMENT OF THE
LOW WILL DETERMINE HOW MUCH SWELL WILL MAKE IT HERE...BUT THERE IS
A POTENTIAL FOR A BIG SWELL EVENT...AS 12Z WAVEWATCH IS SHOWING
SWELLS OF GREATER THAN 10 FEET WITH LONG PERIOD OFF THE PALM BEACH
COAST ON TUESDAY. BUT SHOULD THE LOW BE POSITIONED FURTHER EAST
AND/OR WEAKER...THEN WE WOULD NOT SEE MUCH SWELL. SO AT THIS TIME
WE DECIDED IT BEST TO TREND SWELLS INTO THE MODERATE RANGE.
SOMETHING WE WILL NEED TO CLOSELY WATCH THE NEXT FEW DAYS.

&&

.FIRE WEATHER...RHS ARE NOT EXPECTED TO BE BELOW 35 PERCENT FOR
LONG DURATION OVER THE NEXT FEW DAYS. HOWEVER...CRITICAL RHS
COULD BECOME A CONCERN NEXT WEEK AS DRY AIR MOVES INTO THE AREA
BEHIND THE COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  73  85  70  87 / 10 10 10 10
FORT LAUDERDALE  74  85  72  86 / 10 10 10 10
MIAMI            75  86  73  86 / 10 10 10 10
NAPLES           71  87  69  86 / 20 20 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE WEATHER...57/DG
AVIATION...60/BD
Hazardous weather outlook, May 4, 2:00 PM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
300 PM EDT FRI MAY 4 2007

FLZ063-066>075-042200-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
300 AM EDT FRI MAY 4 2007

...A FEW STRONG STORMS POSSIBLE INTERIOR THIS AFTERNOON...
...RIP CURRENTS POSSIBLE EAST COAST BEACHES EARLY NEXT WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL DEVELOP OVER INTERIOR
MAINLAND SOUTH FLORIDA THIS AFTERNOON. FREQUENT LIGHTNING STRIKES
WITH GUSTY WINDS, SMALL HAIL AND LOCALLY HEAVY RAINFALL CAN BE
EXPECTED.

HAIL: SMALL HAIL WILL BE POSSIBLE THIS AFTERNOON IN SOME OF THE
STRONGER THUNDERSTORMS OVER INTERIOR SOUTH FLORIDA THIS AFTERNOON.

WIND: WIND GUSTS TO 50 MPH ARE POSSIBLE IN THE STRONGER STORMS THAT
DEVELOP THIS AFTERNOON.

FLOODING: STEERING WINDS ALOFT WILL BE LIGHT AND THE MOVEMENT OF THE
THUNDERSTORMS WILL BE SLOW. THIS COULD LEAD TO LOCALLY HEAVY
RAINFALL AT A FEW LOCATIONS, RESULTING IN POSSIBLE PONDING OF WATER
IN LOW LYING OR POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS CHANCE OF THUNDERSTORMS OVER INTERIOR AREAS, AND A
SLIGHT CHANCE OF THUNDERSTORMS ALONG THE COASTAL AREAS ON
SATURDAY. A FEW OF THE STORMS OVER THE INTERIOR AREAS COULD
BE STRONG WITH GUSTY WINDS, SMALL HAIL, FREQUENT LIGHTNING
STRIKES, AND LOCALLY HEAVY RAINFALL.

AN INCREASE RISK OF RIP CURRENTS WILL OCCUR EARLY NEXT WEEK ALONG
THE EAST COAST BEACHES OF SOUTH FLORIDA, AS EASTERLY WINDS INCREASE.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 4, 5:06 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
606 PM EDT FRI MAY 4 2007

FLZ070-042230-
EASTERN COLLIER FL-
606 PM EDT FRI MAY 4 2007

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OASIS RANGER STATION...OR 7 MILES EAST OF
MONROE STATION. THIS STORM WAS NEARLY STATIONARY.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

THE MAIN IMPACT WILL BE FREQUENT LIGHTNING. TREES AND OPEN SHELTERS
FOUND ON BEACHES OR GOLF COURSES OFFER NO PROTECTION. GET INDOORS
NOW

KOB
Special weather statement, May 4, 6:07 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
707 PM EDT FRI MAY 4 2007

FLZ070-073-075-050115-
EASTERN COLLIER-WESTERN DADE-MAINLAND MONROE-
INCLUDING THE CITIES OF...IMMOKALEE...SHARK VALLEY...FLAMINGO
707 PM EDT FRI MAY 4 2007

...TAMIAMI TRAIL IS CLOSE BETWEEN STATE ROAD 29 AND KROME AVENUE...

TAMIAMI TRAIL IS CLOSE BETWEEN KROME AVENUE IN MIAMI-DADE COUNTY AND
STATE ROAD 29 IN EASTERN COLLIER COUNTY...DUE TO HEAVY SMOKE FROM
A BRUSH FIRE NEAR TAMIAMI TRAIL IN EASTERN COLLIER COUNTY.
MOTORISTS SHOULD USE I-75 TO GET TO THE WEST OR EAST COAST AREAS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THIS SITUATION.

BAXTER
Special weather statement, May 4, 6:22 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
722 PM EDT FRI MAY 4 2007

FLZ063-066-070-042345-
HENDRY FL-GLADES FL-EASTERN COLLIER FL-
722 PM EDT FRI MAY 4 2007

AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PALMDALE...MOVING NORTHEAST
AT 5 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS. ADDITIONAL STORMS WILL DEVELOP
OVER A LARGE PORTION OF INTERIOR SOUTH FLORIDA THROUGH THE EARLY
EVENING.

THE MAIN IMPACT WILL BE FREQUENT LIGHTNING. TREES AND OPEN SHELTERS
FOUND ON BEACHES OR GOLF COURSES OFFER NO PROTECTION. GET INDOORS
NOW

KOB

The radar

The Tampa radar (KTBW), 132 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Glades

When
May 4, 7:10 PM EST to 7:15 PM EST
Where
Glades County, 10.45 mi S of Tasmania
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
26.830, -81.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34255.